It’s a hard pill to swallow but your medications could be contributing to weight gain. If that is the case, what’s a person to do? Conditions such as diabetes, depression, high blood pressure, seizures, some steroids, hormone replacement therapy, oral contraceptives, and migraines all depend on people taking their prescribed medications. But when a person notices clothes getting tighter or the number on the scale rising, it can lead to feelings of frustration when all you want is to control your medical condition but without extra pounds gained.
First, if you suspect a prescribed drug is causing weight gain, never stop taking the medication on your own as it can have serious consequences – they usually need to be weaned off gradually under a doctor’s guidance.
Secondly, if you’ve started a new medication in the last six months to year and put on some pounds, ask yourself these questions:
- Am I eating more calories or consuming more salt?
- Have I changed my daily activity such as exercising less or sitting more at the computer?
- Has there been a significant change or stressor in my life that may have led to overeating or getting less sleep?
Most importantly, discuss your concerns with your doctor. Anytime you are prescribed a new medication, ask about the potential for weight gain. Remember, medications may affect patients differently and not every patient will gain weight. Also, worries about weight gain or loss should not be the deciding factor for more needed medical treatment. However, do ask if you may be switched to a different medication or use a lower dose of the drug. Also consider, if the medication is known to cause weight gain, to take a proactive approach: limit food portion sizes, drink plenty of water, limit salt intake, and increase exercise.
Why some medications cause weight gain
There can be a variety of reasons why certain medications may cause weight gain. Here is a look at more common prescription medications that have a tendency to result in extra pounds:
The side effect of weight gain when using a steroid depends on the amount of steroid one is taking and the length of time using the drug. It is well known that many people may gain weight when on a steroid such as prednisone. The amount of weight gain will vary amongst people but one of the more annoying aspects of the weight gained is the redistribution of body fat to areas of the body – the face, back of the neck, and abdomen.
Steroids affect your metabolism and how your body deposits fat. In addition, they can affect your metabolism and how your body deposits fat and increase appetite leading to weight gain.
Nearly all antidepressants can cause weight gain but each individual will respond differently to this medication. Even though some people will gain weight after starting an antidepressant, the antidepressant isn’t always the direct cause for it.
Some reasons for weight gain while on an antidepressant include being inactive or overeating due to being depressed, older individuals who have a slowed metabolism, or regaining an appetite after using an antidepressant.
It helps to consult with your doctor if weight gain occurs after starting an antidepressant to look into the possibility of adjusting the dose or switching to another medication.
Anyone with diabetes knows the importance of eating a healthy diet and to lose some weight but what if the diabetes medication is contributing to weight gain? Not all people with diabetes will experience weight gain from their meds but some do. Part of the reason could be those needing to inject insulin. A function of insulin is to help get glucose out of the bloodstream and into the body’s cells – in doing so it may cause weight gain. Another reason is when insulin is increased, it causes the body to retain more calories in addition to reducing the amount of glucose excreted in the urine causing the body to reabsorb the glucose and storing it as fat.
Allergy season means runny noses, watery eyes, and sneezing. Many people treat seasonal allergies with over-the-counter antihistamines, considered a relatively safe drug, but they can have side effects one of which may be weight gain.
Histamine is a chemical produced by the body helping communicate messages to your brain, helps trigger the release of stomach acid to help digestion and whenever you come into contact with an allergen, histamine helps your body get rid of it. But sometimes your body may produce too much histamine in response to a harmless allergen, like pollen, leading to unpleasant symptoms. That’s where antihistamines help.
Histamine is known to affect body weight. The appetite control center of the brain is the hypothalamus which contains receptors for histamine. When histamine receptors are blocked by an antihistamine medication, the brain doesn’t receive the “I’m full” signal like it normally would. The body also can’t burn calories effectively when histamine is blocked, lowering metabolism. This results in increased appetite, overeating, slower fat breakdown, and weight gain. Antihistamines can also make you feel tired and unmotivated to exercise.
Antihypertensives (beta blockers)
Beta-blockers are used to treat many conditions including high blood pressure, heart failure, migraines, glaucoma, and anxiety. But some of them have been known for causing weight gain of an average of about 2.6 pounds. Many of the older beta-blockers, such as atenolol and metoprolol are associated with an increase in weight. Many of these older beta-blockers are no longer prescribed unless other medications haven’t worked.
It is not known why some beta-blockers cause weight gain but it could be due to them slowing a person’s metabolism, the rate at which they burn calories. They can also lead to fatigue, which results in less movement leading to fewer calories being burned throughout the day.
Anyone who takes a beta-blocker and is experiencing a rapid weight gain or fluid retention (edema) should contact their doctor right away as it can be dangerous to the heart.
Dr. David Samadi is the Director of Men’s Health and Urologic Oncology at St. Francis Hospital in Long Island. He’s a renowned and highly successful board-certified Urologic Oncologist Expert and Robotic Surgeon in New York City, regarded as one of the leading prostate surgeons in the U.S., with a vast expertise in prostate cancer treatment and Robotic-Assisted Laparoscopic Prostatectomy. Dr. Samadi is a medical contributor to NewsMax TV and is also the author of The Ultimate MANual, Dr. Samadi’s Guide to Men’s Health and Wellness, available online both on Amazon and Barnes & Noble. Visit Dr. Samadi’s websites at robotic oncology and prostate cancer 911.